Alert archive / Louisiana / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Lake Charles, LA

April 16, 2015Rapides Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 16, 2015, 2:29 PM CDT for Rapides Parish, Louisiana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2015, 2:29 PM CDT (19:29 UTC)
Expired
Apr 16, 2015, 5:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 50 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:43 PM CDTFLASH FLOOD2 Wnw Alexandria, LAONE FOOT OF WATER REPORTED ON SEVERAL STREETS IN ALEXANDRIA AREA
Apr 16, 2:43 PM CDTFLASH FLOODWsw Alexandria, LAMEDIA POSTED PHOTO OF TWO CARS UNDERWATER AT FLOODED UNDERPASS ON JACKSON STREET
Apr 16, 3:36 PM CDTFLASH FLOODWsw Alexandria, LAMEDIA POSTED PHOTO OF TWO CARS UNDERWATER AT FLOODED UNDERPASS ON JACKSON STREET
Apr 16, 3:44 PM CDTFLASH FLOOD1 Nw Alexandria, LAPUBLIC REPORTED FURNITURE STORE LOADING AREA FLOODED WITH WATER IN THE SHOWROOM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WGUS54 KLCH 161929
FFWLCH
LAC079-162230-
/O.NEW.KLCH.FF.W.0010.150416T1929Z-150416T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
229 PM CDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 530 PM CDT
    
* AT 227 PM CDT...WEATHER SPOTTERS AND DOPPLER RADARA INDICATED 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS NORTHERN RAPIDES 
  PARISH...ESPECIALLY THE NORTHERN PORTIONS OF ALEXANDRIA. UP TO 
  THREE INCHES OF RAIN HAVE ALREADY FALLEN AND AND ADDITIONAL ONE TO 
  THREE INCHES OF RAINFALL IS POSSIBLE...THEREFORE FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY IF IT HAS NOT ALREADY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALEXANDRIA...PINEVILLE...ALEXANDRIA INTERNATIONAL AIRPORT...BALL...
  GARDNER...TIOGA...KINGSVILLE...PARADISE AND TIMBER TRAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

&&

LAT...LON 3120 9231 3114 9271 3134 9272 3144 9240
      3144 9237

$$
1 follow-up statement
446 
WGUS74 KLCH 162020
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT THU APR 16 2015

LAC079-162230-
/O.CON.KLCH.FF.W.0010.000000T0000Z-150416T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPIDES LA-
320 PM CDT THU APR 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
CENTRAL RAPIDES PARISH...

AT 316 PM CDT...HEAVY RAIN CONTINUES TO FALL ACROSS ALEXANDRIA AND 
PINEVILLE. RADAR AND GAUGE ESTIMATES INDICATE WIDESPREAD 3 TO 6 
INCHES OF RAIN HAS FALLEN IN THE PAST FEW HOURS. FLASH FLOODING HAS 
ALREADY BEEN REPORTED ACROSS THE CITY. TRAVEL IS DISCOURAGED ACROSS 
THE AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALEXANDRIA...PINEVILLE...ALEXANDRIA INTERNATIONAL AIRPORT...BALL...
GARDNER...TIOGA...KINGSVILLE...PARADISE AND TIMBER TRAILS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3120 9231 3114 9271 3134 9272 3144 9240
      3144 9237

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 1:25 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 16, 1:25 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
125 PM CDT THU APR 16 2015

.UPDATE...
LOCAL 88DS SHOWING WIDESPREAD SHOWERS AND STORMS DEVELOPING OVER
THE SWRN ZONES AND ADJACENT COASTAL WATERS...IN AREA OF DEEP
TROPICAL MOISTURE AND INCREASING DIFFLUENCE ALOFT. GIVEN FORECAST
QPFS AND CURRENT FFGS FOR THE SWRN 1/4 OF THE FORECAST AREA HAVE
EXTENDED THE CURRENT FLASH FLOOD WATCH WWD TO INCLUDE THE
REMAINDER OF THE SRN ZONES PLUS HARDIN AND SRN JASPER/NEWTON. ALSO
RAISED POPS SLIGHTLY FOR THE SWRN ZONES TO MATCH POSSIBLE FLASH
FLOOD CONDITIONS.

25

&&

.PREV DISCUSSION... /ISSUED 1051 AM CDT THU APR 16 2015/

DISCUSSION...
TWO FEATURES PRETTY MUCH TELL THE STORY THIS MORNING. FIRST IS THE
12Z KLCH SOUNDING WHICH SHOWS A VERY MOIST (MEAN RH 80
PERCENT/PWAT 1.75 - 180 PERCENT OF NORMAL) AND UNSTABLE (MODIFIED
LI -6 TO -8/MU CAPE 2300/LAPSE RATE 7+ C/KM) AIRMASS IN PLACE.
MEANWHILE WATER VAPOR IMAGERY SHOWS MULTIPLE PERTURBATIONS IN THE
SRN STREAM FLOW IMPACTING/UPSTREAM OF THE REGION. MAY AS WELL
THROW IN A COASTAL TROF ANALYZED JUST OFF THE COAST. LOCAL 88DS
ALREADY SHOW PLENTY OF CONVECTION ONGOING AND LONG STORY SHORT
LOOKS LIKE THIS TREND WILL LAST THE REST OF THE DAY...THUS MOVED
UP THE AFTERNOON HIGH POPS TO COVER THE REMAINDER OF THE FIRST
PERIOD. ELSEWHERE JUST MINOR TWEAKS TO INHERITED GRIDS/ZONES AT
MOST.

UPDATE OUT SHORTLY.
25

PREV DISCUSSION... /ISSUED 626 AM CDT THU APR 16 2015/

AVIATION...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY NOW OVER
THE GULF WATERS WILL BE ADVANCING INTO THE INLAND AREA THIS
MORNING. MAINTAINING PREVAILING CONVECTION FOR PORTIONS OF THE DAY
FOR THE TERMINALS OF LFT AND ARA...AND TEMPOS FOR SHOWERS AND A
FEW THUNDERSTORMS AT LCH...LFT AND AEX. RAINS ARE EXPECTED TO
TAPER OFF DURING THE EVENING HOURS.

PREV DISCUSSION... /ISSUED 331 AM CDT THU APR 16 2015/

DISCUSSION...MAIN FORECAST ISSUES WILL BE POPS AND RAINFALL
ESPECIALLY THROUGH FRIDAY.  AFTER A BRIEF BREAK FROM SHOWER AND
THUNDERSTORM ACTIVITY ON WEDNESDAY...APPEARS THAT CONDITIONS WILL
BECOME MORE FAVORABLE BEGINNING TODAY.  SHOWERS AND THUNDERSTORMS
WERE DEVELOPING OVER THE WESTERN GULF THIS MORNING.  WITH INCREASING
PWAT AND THTE PROGGED OVER THE SOUTHERN AREAS THIS MORNING...
ANTICIPATE INCREASING SHOWER AND THUNDERSTORM COVERAGE THROUGHOUT
THE DAY.  LATEST QPF TRENDS SHOW HEAVIEST RAINFALL OVER LOWER
ACADIANA.  WILL ISSUE FFA THRU 03Z FRIDAY OVER THAT REGION.  SEVERAL
ROUNDS OF HEAVY RAIN MAY OCCUR THROUGH AT LEAST SATURDAY AS UPPER
TROUGH MOVES THROUGH THE CENTRAL U.S.

MODELS ARE FORECASTING A WEAK FRONTAL BOUNDARY MOVING INTO THE
NORTHERN GULF THROUGH EARLY NEXT WEEK.  WILL TAPER POPS ON SUNDAY
AND MAINTAIN A DRIER FORECAST FOR EARLY NEXT WEEK. MODEST MOISTURE
RETURN AND WEAK SHORT WAVES ARE FORECASTED BEGINNING WEDNESDAY.
THEREFORE WILL KEEP LOW POPS IN THE FORECAST FOR LATER IN THE WEEK.

MARINE...WEAK HIGH PRESSURE OVER THE EASTERN GULF WILL MAINTAIN A
WEAK TO OCCASIONALLY MODERATE ONSHORE FLOW.  FRONTAL BOUNDARY WILL
MOVE INTO THE NORTHERN GULF ON SUNDAY NIGHT.  N/NE FLOW IS EXPECTED
BEHIND THE FRONT. WHILE SUSTAINED WINDS SHOULD NOT BE THAT
STRONG...CONVECTIVE WINDS GUSTS MAY OCCUR. WINDS WILL GRADUALLY
SHIFT TO THE EAST BY THE MIDDLE OF NEXT WITH SOME GRADIENT
TIGHTENING FORECASTED OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  66  78  66 /  70  50  60  70
LCH  78  67  80  67 /  80  60  60  70
LFT  77  67  80  69 /  80  60  60  70
BPT  79  68  80  66 /  80  50  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR LAZ041>045-
     052>055-073-074.

TX...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR TXZ201-215-
     216-261-262.

GM...NONE.
&&

PUBLIC...04
Hazardous weather outlook, Apr 16, 4:52 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT THU APR 16 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-171000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
452 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY ESPECIALLY ALONG THE
INTERSTATE 10 CORRIDOR. THE MAIN HAZARD WILL BE VERY HEAVY RAIN
ALTHOUGH STRONG WIND GUSTS WITH THUNDERSTORM ACTIVITY WILL ALSO BE
POSSIBLE. THE ACTIVITY WILL DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL DISTURBANCE WILL BRING MORE SHOWERS AND
THUNDERSTORMS FOR FRIDAY AND SATURDAY. THE MAIN HAZARD WILL BE
HEAVY RAINFALL WITH ADDITIONAL FLOODING POSSIBLE. THE UPPER LEVEL
DISTURBANCE WILL MOVE EAST OF THE AREA BY SUNDAY NIGHT. DRY
WEATHER WITH NO HAZARDS IS FORECASTED FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR TODAY...FRIDAY AND SATURDAY.

In the hours before

Special weather statement, Apr 16, 12:16 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1216 PM CDT THU APR 16 2015

LAZ027-030-031-161800-
BEAUREGARD LA-ALLEN LA-VERNON LA-
1216 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD...SOUTH
CENTRAL VERNON AND NORTH CENTRAL ALLEN PARISHES UNTIL 100 PM CDT...

AT 1215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TULLA...OR 8 MILES SOUTH OF DE RIDDER...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE RIDDER...SUGARTOWN...DERIDDER...TULLA AND BUNDICK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3086 9292 3061 9327 3073 9342 3105 9315
TIME...MOT...LOC 1715Z 222DEG 17KT 3073 9329
Special weather statement, Apr 16, 12:20 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1220 PM CDT THU APR 16 2015

TXZ259>262-161800-
SOUTHERN NEWTON TX-SOUTHERN JASPER TX-NORTHERN JASPER TX-
NORTHERN NEWTON TX-
1220 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JASPER AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 100 PM CDT...

AT 1219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUNA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRBYVILLE...CALL...BUNA...OLD SALEM...TROUT CREEK...WRIGHTS
SETTLEMENT AND DEVILS POCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3051 9408 3053 9407 3054 9408 3062 9406
      3064 9405 3069 9369 3058 9372 3054 9374
      3053 9373 3040 9377 3040 9410
TIME...MOT...LOC 1719Z 272DEG 17KT 3049 9401

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:20 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more59 hr
Apr 16, 11:23 AM CDTSpecial Marine WarningLCH97 min
Apr 16, 12:03 PM CDTRiver Flood WatchLCHBeauregard9 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCHAllen11 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCHRapides4 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCHAllen9 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCHAllen4 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCH10 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCHAllen, Evangeline10 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCH12 days
Apr 16, 12:03 PM CDTRiver Flood WatchLCHLafayette67 hr
Apr 16, 12:10 PM CDTSpecial Marine WarningLCH95 min
Apr 16, 12:16 PM CDTSpecial Weather StatementLCHBeauregard44 min
Apr 16, 12:27 PM CDTRiver Flood WatchLCHAllen9 days
Apr 16, 12:46 PM CDTSpecial Marine WarningLCH59 min
Apr 16, 12:55 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu50 min
Apr 16, 1:50 PM CDTAreal Flood AdvisoryLCHRapides3 hr
Apr 16, 4:05 PM CDTSpecial Marine WarningLCH115 min
Apr 16, 4:09 PM CDTFlash Flood WarningLCHAvoyelles, Rapides, Saint Landry, Vernon3 hr
Apr 16, 5:31 PM CDTSpecial Marine WarningLCH119 min
Apr 16, 5:35 PM CDTSpecial Weather StatementLCHIberia, St. Mary, Vermilion115 min
Apr 16, 6:31 PM CDTSpecial Marine WarningLCH119 min

Nearby

Flash Flood Warnings in Louisiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.